Alert archive / Georgia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 129, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Oct 21, 2005, 6:11 PM EDT for Long County, Georgia. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 21, 2005, 6:11 PM EDT (22:11 UTC)
- Expired
- Oct 21, 2005, 7:00 PM EDT
- In force
- 49 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Long County, GA
The radar
The Charleston,SC radar (KCLX), 119 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 21, 6:30 PM EDT | HAIL 0.75 | 5 Ene Ludowici, GA | TRAINED SPOTTER REPORTED PENNY SIZE HAIL 5 ENE OF LUDOWICI ALONG HIGHWAY 38. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 10.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1516 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 778 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCHS 212213 SVRCHS GAC183-212300- /O.NEW.KCHS.SV.W.0129.051021T2211Z-051021T2300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 611 PM EDT FRI OCT 21 2005 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LONG COUNTY IN SOUTHEAST GEORGIA * UNTIL 700 PM EDT * AT 608 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LUDOWICI...MOVING EAST AT 20 MPH. THIS STORM PRODUCED QUARTER SIZE HAIL 9 MILES NORTHWEST OF LUDOWICI AT 554 PM. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... AIMAR AND ELIM... VERY LARGE HAIL IS LIKELY WITH THIS DANGEROUS THUNDERSTORM. IF YOU ARE IN THE PATH MOVE INDOORS TO AN INTERIOR ROOM ON THE LOWEST FLOOR AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024. LAT...LON 3177 8179 3168 8171 3169 8151 3182 8170 $$ MTE
2 follow-up statements
000 WWUS52 KCHS 212241 SVSCHS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 639 PM EDT FRI OCT 21 2005 GAC183-212300- /O.CON.KCHS.SV.W.0129.000000T0000Z-051021T2300Z/ LONG- 639 PM EDT FRI OCT 21 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT FOR LONG COUNTY... AT 635 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS NEAR 60 MPH. THIS STORM WAS LOCATED ABOUT 6 MILES EAST OF LUDOWICI...MOVING EAST AT 15 MPH. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO CHS.SKYWARN@NOAA.GOV. LAT...LON 3177 8179 3168 8171 3169 8151 3182 8170 $$ MTE
000 WWUS52 KCHS 212256 SVSCHS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 655 PM EDT FRI OCT 21 2005 GAC183-212305- /O.EXP.KCHS.SV.W.0129.000000T0000Z-051021T2300Z/ LONG- 655 PM EDT FRI OCT 21 2005 ...THE SEVERE THUNDERSTORM WARNING FOR LONG COUNTY WILL EXPIRE AT 700 PM EDT... AT 655 PM EDT...RADAR INDICATED THAT THE THUNDERSTORM WHICH PROMPTED THE WARNING HAD WEAKENED...THUS THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO CHS.SKYWARN@NOAA.GOV. LAT...LON 3177 8179 3168 8171 3169 8151 3182 8170 $$ MTE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 3:25 PM EDT, 2 hours 46 minutes earlier.
Area forecast discussion, Oct 21, 3:25 PM EDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 325 PM EDT FRI OCT 21 2005 .SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING...ESPECIALLY ALONG THE COAST WHERE THE SEA BREEZE IS PROVIDING A LOW LEVEL FOCUS. THIS ACTIVITY IS ASSOCIATED WITH A WEAK SHORT WAVE AND SHOULD DIMINISH OVERNIGHT AS THE SHORT WAVE PULLS AWAY AND HEATING IS LOST. A WEAK COLD FRONT WILL MOVE THROUGH ON SATURDAY SO WILL CONTINUE SLIGHT CHANCE POPS THROUGH THE DAY. DRIER AIR WILL MOVE INTO CWFA ON SATURDAY NIGHT SO NO RAIN IS EXPECTED. && .LONG TERM /SUN THRU FRI/...MUCH OF THE EXTENDED WILL BE HIGHLY DEPENDENT ON THE EVENTUAL EVOLUTION OF HURRICANE WILMA. MODELS ARE BEGINNING TO COME INTO BETTER AGREEMENT IN HANDLING OF LARGE SCALE FEATURES THAT WILL EVENTUALLY LIFT WILMA NORTHEASTWARD THROUGH FLORIDA AND OFFSHORE THE SOUTHEAST U.S. COAST. APPEARS THAT SUNDAY WILL FEATURE PLENTY OF SUNSHINE IN WAKE OF THE COLD FRONT...ALONG WITH SEASONABLY MILD TEMPERATURES IN THE LOW TO MID 70S. H5 TROUGH WILL BEGIN TO DIP INTO THE SOUTHERN MISSISSIPPI VALLEY SUNDAY NIGHT AND MONDAY...HELPING TO STEER WILMA NORTHWARD INTO THE GULF OF MEXICO. AS UPPER TROUGH SHIFTS INTO THE SOUTHEAST CONUS MONDAY NIGHT AND TUESDAY...WILMA WILL PUSH INTO THE ATLANTIC AND CONTINUE ON ITS NORTHEASTWARD PATH. BEST CHANCES FOR RAIN WILL BE MON AND MON NIGHT...ESPECIALLY ALONG THE COAST...AS WILMA MAKES HER CLOSEST APPROACH. IN FACT...MON COULD BE A RATHER RAW DAY...HAVE LOWERED TEMPS INTO THE UPPER 60S ACROSS THE AREA...BUT IF LOTS OF CLOUD COVER AND RAIN OCCUR...COULD SEE MAX TEMPS CLOSER TO 60. AS WILMA CONTINUES TO PULL INTO THE NORTH ATLANTIC TUE THROUGH THU...HIGH PRESSURE WILL BEGIN TO BUILD INTO THE AREA...RESULTING IN PLENTY OF SUNSHINE AND TEMPERATURES SLIGHT COOLER THEN NORMAL. MODELS INDICATE THAT A WAVE OF LOW PRESSURE MAY APPROACH THE AREA ON FRIDAY...FOR NOW WILL MENTION SLGT CHC POPS IN GA COASTAL ZONES AND KEEP A DRY FORECAST ELSEWHERE. && .MARINE...SOUTH WINDS THIS EVENING WILL GRADUALLY VEER SOUTHWEST OVERNIGHT AND THEN WEST ON SATURDAY AND NORTHWEST SATURDAY NIGHT AS A COLD FRONT PASSES THROUGH. SEAS IN THE 1-3 FT RANGE TONIGHT WILL BUILD ONLY A LITTLE WITH THE OFFSHORE WINDS. BEHIND COLD FRONT...EXPECT NW WINDS AOB 20 KT SUN AND SUN NIGHT...WITH SEAS 2 TO 4 FT COASTAL WATERS...AND 3 TO 5 FT OUTER GA WATERS. ATTENTION THEN TURNS TO HURRICANE WILMA AS IT IS EXPECTED TO LIFT NORTHEAST OUT OF THE GOMEX INTO THE WESTERN ATLANTIC MON. THE SYSTEM IS THEN EXPECTED TO PUSH NORTHEASTWARD...TO THE EAST OF THE WATERS MON NIGHT. WILL LIKELY NEED SCA HEADLINES MON THROUGH TUE...POSSIBLY INTO TUE NIGHT. MAY EVEN NEED GALES AT SOME POINT AS WILMA MAKES HER CLOSEST APPROACH TO THE AREA. EXPECT THAT AS WILMA CONTINUES TO PULL FURTHER AWAY FROM THE WATERS TUE NIGHT AND WED...THAT WINDS WILL SUBSIDE TO 20 KT OR LESS...WITH SEAS DIMINISHING TO 2 TO 4 FT COASTAL WATERS...AND 3 TO 5 FT OUTER GA WATERS. && .AVIATION...MAINLY VFR CONDITIONS EXPECTED THROUGH 18Z SATURDAY OUTSIDE OF SHOWERS AND THUNDERSTORMS. WINDS WILL BE SOUTHERLY THIS AFTERNOON THEN GRADUALLY VEER TO WEST BY SATURDAY MORNING. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. && SCW/JRJ
Hazardous weather outlook, Oct 21, 11:00 AM EDT, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 1100 AM EDT FRI OCT 21 2005 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-221000- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 1100 AM EDT FRI OCT 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. .MARINE INTERESTS...MARINERS SHOULD MONITOR THE TRACK OF HURRICANE WILMA. GUSTY WINDS AND BUILDING SEAS COULD POSSIBLY IMPACT THE COASTAL WATERS DEPENDANT ON THE PATH THE STORM TAKES OFF THE SOUTHEAST U.S. COAST. REFER TO THE LATEST ADVISORIES ISSUED BY THE NATIONAL HURRICANE CENTER FOR THE LATEST ON WILMA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT. 24/SCW
In the hours before
Local storm report, Oct 21, 3:59 PM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
359 PM EDT FRI OCT 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM HAIL SUMMERVILLE 33.02N 80.18W
10/21/2005 0.50 INCH DORCHESTER SC TRAINED SPOTTER
DIME SIZE HAIL REPORTED AT EXIT 294 OFF OF I-26 IN
SUMMERVILLE.
0353 PM HAIL SUMMERVILLE 33.02N 80.18W
10/21/2005 0.50 INCH DORCHESTER SC PUBLIC
DIME SIZE HAIL REPORTED AT INTERSECTION OF I-26 AND 17A
IN SUMMERVILLE.
&&
JRJLocal storm report, Oct 21, 4:08 PM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
408 PM EDT FRI OCT 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM HAIL 3 NE SUMMERVILLE 33.05N 80.14W
10/21/2005 1.00 INCH BERKELEY SC PUBLIC
QUARTER SIZE HAIL REPORTED JUST NORTH OF I-26 ON 17A.
TIME ESTIMATED.
&&
JRJLocal storm report, Oct 21, 4:51 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
451 PM EDT FRI OCT 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 3 NW SUMMERVILLE 33.05N 80.21W
10/21/2005 1.50 INCH DORCHESTER SC PUBLIC
SLIGHTLY SMALLER THAN GOLFBALL SIZE HAIL REPORTED. SIZE
AND TIME ESTIMATED.
&&
JRJSpecial weather statement, Oct 21, 5:17 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 517 PM EDT FRI OCT 21 2005 SCZ043-212145- INLAND COLLETON- 517 PM EDT FRI OCT 21 2005 ...STRONG THUNDERSTORMS WILL IMPACT COLLETON COUNTY THROUGH 545 PM EDT... AT 517 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 2 MILES SOUTHWEST OF WALTERBORO...MOVING NORTHEAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WALTERBORO...DRAWDY...THAYER...RHODES CROSSROADS... SIDNEY...ROUND O...GLOVERVILLE...HIOTTS AND COTTAGEVILLE THROUGH 545 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. MTE
Local storm report, Oct 21, 6:02 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
602 PM EDT FRI OCT 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM HAIL 9 NW LUDOWICI 31.80N 81.85W
10/21/2005 1.00 INCH LONG GA TRAINED SPOTTER
QUARTER SIZE HAIL REPORTED ON HIGHWAY 301 NORTHWEST OF
LUDOWICI.
&&
JRJSpecial weather statement, Oct 21, 6:03 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 603 PM EDT FRI OCT 21 2005 GAZ101-118-212245- EFFINGHAM-INLAND CHATHAM- 603 PM EDT FRI OCT 21 2005 ...STRONG THUNDERSTORMS WILL IMPACT EFFINGHAM COUNTY AND CHATHAM COUNTY THROUGH 645 PM EDT... AT 603 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER MELDRIM...OR ABOUT 14 MILES NORTH OF RICHMOND HILL...MOVING EAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND MELDRIM...BLOOMINGDALE...MEINHARD... TUTENS AND WILLIAMS THROUGH 645 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. 44
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 9:23 AM EDT | Dense Fog Advisory | CHS | Bulloch, Candler, Effingham, Evans, Jenkins, Long and 2 more | 97 min |
| Oct 21, 3:26 PM EDT | Severe Thunderstorm Warning | CHS | Chatham | 25 min |
| Oct 21, 5:22 PM EDT | Severe Thunderstorm Warning | CHS | Bryan, Effingham | 38 min |
| Oct 21, 5:35 PM EDT | Severe Thunderstorm Warning | CHS | Long | 40 min |
| Oct 21, 7:50 PM EDT | Severe Thunderstorm Warning | CHS | McIntosh | 40 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.